Kansas, 2024

Damaging Wind in Kansas, August 26, 2024

August 26, 2024 · NWS ICT · 1 event in 1 county or zone

Scattered showers and thunderstorms developed over western Kansas. One storm moved into southern Barton County and increased in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered showers and thunderstorms developed over western Kansas. One storm moved into southern Barton County and increased in intensity. There was a report of a downed power line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 12:40 PM CST, 4 hours 24 minutes earlier. Its key messages:

  • Still hot, not as hot over the next few days.
  • Low storm chances tonight and Tuesday night across central Kansas.
  • Cold front arrives Thursday night with increased chances of showers and storms.
Area forecast discussion, Aug 26, 12:40 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
140 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

- Still hot, not as hot over the next few days.

- Low storm chances tonight and Tuesday night across central Kansas.

- Cold front arrives Thursday night with increased chances of
  showers and storms.

&&

.DISCUSSION...
Issued at 137 PM CDT Mon Aug 26 2024

Analyzing water vapor satellite imagery this afternoon, a couple of
upper troughs across the northern Rockies and over New England are
sandwiching an upper ridge over Missouri. This upper ridge is
helping to feature one last day of oppressive heat across the
area. Heat indices between 103 and 109 will be common across
the area later this afternoon as temperatures approach 100 with
dewpoints in the upper 60s and low 70s. The trough over the
northern Rockies will help to shunt this ridge just far enough
east to potentially open the door for an isolated shower or
storm this evening across central Kansas. However, better
chances for thunderstorms this evening into tonight exist over
northwest Kansas and much of Nebraska. However, with the upper
ridge just slightly further east, temperatures will be slightly
cooler with heat indices generally at or below 100 each
afternoon from Tuesday through Thursday. Another slight chance
storms exists across portions of central Kansas Tuesday
afternoon and evening along a surface trough/baroclinic zone. It
doesn't appear as though widespread activity is likely given
weak synoptic support and weak surface confluence. However, any
storm that develops could produce locally heavy rainfall and
gusty downburst winds.

As we head into Thursday evening, a weakening upper trough will dive
into the central plains and will help to usher in milder
temperatures behind a cold front. Currently, there's a fairly decent
chance of scattered showers and storms developing within the
vicinity of this frontal boundary as it pushes through the area
Thursday night through Friday morning. After this activity departs
off to the south and east, much of the region will be dominated by
milder temperatures and drier conditions. An additional push of
cooler and drier air is possible during Labor Day weekend to
reinforce more pleasant temperatures across the region. There are
some low rain chances during the weekend as well, but details remain
somewhat fuzzy this far out, so stay tuned for updates to the
forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1208 PM CDT Mon Aug 26 2024

Light southerly winds will become light and variable at most
locations tonight before returning to a light southerly wind on
Tuesday. A small complex of showers was lifting northwestward
across east central KS early this afternoon but VFR is
anticipated areawide. A rogue storm or two may impact parts of
central KS late this afternoon but coverage is expected to
remain too low to mention in TAFs.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...MWM
Hazardous weather outlook, Aug 26, 12:44 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
144 PM CDT Mon Aug 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
144 PM CDT Mon Aug 26 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat index values are expected to be around 105 degrees this
afternoon and early evening. See latest heat advisory for
additional details.

A few storms will be possible this evening into tonight across
portions of central Kansas. Wind gusts around 50 will be possible
with stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values are expected to be near or around 100 degrees each
afternoon and early evening from Tuesday through Thursday,
especially across south-central Kansas.

A few storms will be possible early Tuesday evening for locations
along and north of Interstate 70. A few strong storms will be
possible with this activity.

A cold front is expected to increase thunderstorm chances for
Thursday through Friday morning. A few strong to potentially severe
storms will be possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Aug 26, 3:51 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
451 PM CDT Mon Aug 26 2024

KSZ047-262215-
Barton KS-
451 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BARTON COUNTY THROUGH
515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Great Bend, moving north at 10 mph. Another
strong storm was justnorth of Seward.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Bend, Ellinwood, Great Bend Airport, and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 9889 3849 9848 3826 9848 3826 9889
TIME...MOT...LOC 2150Z 177DEG 10KT 3831 9870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 26, 4:42 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
542 PM CDT Mon Aug 26 2024

KSZ050-262315-
Rice KS-
542 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RICE COUNTY THROUGH
615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Chase, or 9 miles west of Lyons, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chase, Bushton, Raymond, and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 9829 3827 9848 3852 9848 3849 9823
TIME...MOT...LOC 2242Z 179DEG 11KT 3838 9838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 26, 5:04 PM CST to 5:05 PM CST
Where
Barton County, 3.87 mi SE of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -98.720

A power line was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213347.